Nebraska, 2016

Hail in Nebraska, August 13, 2016

August 13, 2016 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed across Colorado and moved east southeast into southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across Colorado and moved east southeast into southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 12:59 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 12:59 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
259 PM CDT SAT AUG 13 2016

.SYNOPSIS...
Issued at 249 PM CDT Sat Aug 13 2016

At 20z the synoptic setup over the conus was highlighted by an upper
level trough centered over south central Canada, with the main belt
of westerlies aloft orientated SW to NE along the trough axis from
the Southern Plains through the Great Lakes region. A weak shortwave
rounding the western periphery of the trough was noted on water
vapor over the western Dakotas and eastern Wyoming. At the surface,
an area of low pressure was moving northeast along the New
York/Canada border, with an attendant front nearly stalled out all
the way southwest into Texas. A very humid airmass has been confined
to all areas south and east of the front. Drier and much more
comfortable air to the north of the front including our forecast
area where temperatures were near normal for mid August in the 80s
with dewpoints in the 40s and 50s.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 13 2016

Main forecast challenge through the short term period will be
thunderstorm chances late this afternoon through the early overnight
hours. Latest surface analysis indicated a weak surface trough
slowly deepening over northeast Colorado, extending northeastward
into southwest Nebraska. Scattered thunderstorms have already
developed in parts of northeast Colorado as low level convergence
increases in the vicinity of the boundary. The activity has
developed in a dry airmass with very steep lapse rates, and it has
struggled to maintain any sort of consistent organization owing to
rather weak instability and shear profiles. More favorable moisture
to the east and steadily increasing flow aloft may promote the
potential for a strong storm or two with small hail and brief gusty
winds as the chance for storms spreads eastward into southwest
Nebraska late this afternoon and evening. A weak low level jet
develops around dusk which may help sustain some of the convection
after dark as it pushes eastward into south central Nebraska and
northern Kansas.

Quiet weather is in store for Sunday as the upper level trough
weakens and pushes east through the Great Lakes. Surface high
pressure center drifts east in the Upper Mississippi Valley, which
will re-establish low level southerly flow through the Central
Plains. Moisture return will be hard to come by though as the tap to
the Gulf of Mexico remains blocked by a nearly stationary front
draped from Texas northeast toward Ohio. Weak WAA in the 850-700mb
layer will push temperatures up a few degrees into the upper 80s
and low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 13 2016

Slightly above normal low and high temperatures are expected
through the period. Wherein, highs and lows will be slightly above
their seasonal normal values, in excess of about 3 to 8 degrees.
Increased chances for rain showers and thunderstorms primarily
Monday afternoon and overnight, otherwise mostly dry conditions
are expected in this time period. Overall, confidence is low for
any strong or severe thunderstorms given the present situation
Monday afternoon and evening, but will need to monitor it as we
get closer.

500 hPa long wave ridge will be building over the central and
southern Rockies at the start of the period with the ridge then
moving to the southern High Plains by Monday evening. Meanwhile, a
modest short-wave trough at 500 hPa will be moving southeast into
the forecast area Monday evening providing large scale ascent. The
disturbance is associated with a trough over the central/northern
Great Plains and Canadian Prairies. A surface lee side trough
develops near the northern High Plains Sunday. Thereafter, surface
lee side trough shifts and then deepens across NE CO/western
NE/south central SD Monday afternoon/evening.

Deterministic guidance are in fair agreement in the details this
far out on Monday with some differences apparent with respect to
instability, moisture, and MSLP field. Specifically, the NAM is
more moist at the surface and low-levels compared to the GFS. In
addition, the GFS has a slightly more sharpened lee surface
trough across western NE into south central SD. GFS has a forecast
of 850 hPa dew points about ~2-5 degrees across central and north
central NE, with the NAM roughly 3 degrees more moist. Surface Td
are expected to be in the lower 50s to near 60 in the afternoon
with precipitable water near normal (at about 0.95”) across
central and north central NE. While the moisture at lower-
levels/surface was perhaps a tad overstated in the NAM, current
thinking is that moisture would be a little more present generally
than what was depicted by the GFS. As such, leaned more towards
the BC and consensus suite guidance that reflected this fairly. As
such, surface dew points were increased slightly Monday
afternoon/evening from the inherited forecast. Otherwise, the
spirit of the going forecast with development occurring late
afternoon/evening is on track. SPC has the entire forecast area in
a general thunderstorms area, which seems appropriate with the
threat of severe weather being low at this time. A weak surface
cold front will then affect the forecast area late Mon
night-early Tue, however, it will not provide much in terms of
relief with respect to temperatures as it moves slowly south
through Tuesday afternoon and becomes diffuse. The aforementioned
trough over the Canadian Prairies then moves into the MN
Arrowhead region/upper Great Lakes by Tuesday. Generally, drier
conditions are expected Tuesday with just slight chances forecast
for precipitation and just slightly cooler highs compared to
Monday.

In general, the pattern stays relatively quiet beyond Tuesday with
a few opportunities for rain showers and thunderstorms. Weak
ridge aloft in a dampened 500 hPa pattern persists over western
and north central NE under mostly light westerly flow through
Wednesday. Late Wednesday, a weak surface low develops in the
northern High Plains then moves and deepens over western
NE/western SD Thursday afternoon. Another cold front,
comparatively stronger, is expected to then move southeast through
the forecast area beginning Thursday evening-Friday morning that
will result in cooler high temperatures on Friday compared to the
rest of the work week. Wherein, highs will be near or just below
their seasonal normal values. Increased chances for rain showers
and isolated thunderstorms beginning Thursday late afternoon
through Friday. Cooler conditions will continue into Saturday
with highs forecast 4-6 degrees below their seasonal normal values
(near 80/lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Aug 13 2016

VFR conditions are expected across western and north central
Nebraska through the next 24 hours. -TSRA possible later this
afternoon and evening from the Panhandle into southwest Nebraska.
Aerial coverage should remain scattered and long duration impacts
are not anticipated at any terminal.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Martin
SHORT TERM...Martin
LONG TERM...ET
AVIATION...Martin
Hazardous weather outlook, Aug 13, 1:35 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SAT AUG 13 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-142045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT SAT AUG 13 2016 /235 PM MDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGH
THE EVENING HOURS ACROSS SOUTHWEST NEBRASKA. A STRONG STORM
CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS IS POSSIBLE, BUT THE
THREAT FOR SEVERE WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE MONDAY AND INTO
TUESDAY. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Aug 13, 3:43 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT SAT AUG 13 2016

NEZ071-132315-
FRONTIER NE-
543 PM CDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY
UNTIL 615 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF CULBERTSON...OR 12 MILES NORTHWEST OF MCCOOK...
MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLOW VIEW CAMPGROUND...BLUEGILL HAVEN CAMPGROUND AND RED WILLOW
RESERVOIR STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10076 4038 10053 4035 10057 4035 10076
TIME...MOT...LOC 2243Z 300DEG 9KT 4036 10073

CDC
Special weather statement, Aug 13, 4:19 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM MDT SAT AUG 13 2016

NEZ056-140000-
DEUEL NE-
519 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL COUNTY UNTIL
600 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVID...OR NEAR CHAPPELL...MOVING EAST AT 10 MPH.

1 INCH OF RAINFALL...NICKEL SIZE HAIL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPPELL AND BARTON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 85 AND
103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4111 10246 4110 10226 4102 10213 4100 10219
      4100 10255 4101 10256
TIME...MOT...LOC 2318Z 257DEG 7KT 4101 10245

CDC

The radar

The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deuel

When
August 13, 4:35 PM MST
Where
Deuel County, 5.12 mi ESE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -102.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649767.